Clinical Briefs

Am Fam Physician. 2001 Dec 1;64(11):1906-1907.

CDC Guidelines on Safe Mail Handling

In the wake of anthrax-contaminated letters being sent through the mail, the Centers for Disease Control and Prevention (CDC) has issued guidelines regarding safe mail handling. While the CDC emphasizes that the risk is considered to be very low to individuals from anthrax-contamination in the mail, persons should continue to be alert for suspicious mail. Mail might be considered suspicious if it is:

  • Sent by someone you do not know.

  • Addressed to someone no longer at your address.

  • Handwritten with no return address or one you cannot confirm.

  • Lopsided or lumpy in appearance.

  • Sealed with excessive amounts of tape.

  • Marked with restrictive endorsements such as personal or confidential.

How to handle suspicious mail:

  • Do not shake, open, or empty the contents.

  • Do not carry the package or envelope, show it to others, or allow others to examine it.

  • Put the package or envelope on a stable surface; do not sniff, touch, taste, or look closely at it or any contents that may have spilled from it.

  • Alert others in the area about the suspicious package or envelope. Leave the area, close any doors, and take actions to prevent others from entering the area. If possible, shut off the ventilation system.

  • Wash hands with soap and water to prevent spreading potentially infectious material to face or skin. Seek additional instructions for exposed or potentially exposed persons.

  • If at work, notify a supervisor, security officer, or law enforcement official. If at home, contact the local law enforcement agency.

  • If possible, create a list of persons who were in the room or area when the suspicious letter or package was recognized and a list of persons who may have handled the package or letter. Give the list to local public health authorities and law enforcement officials.

Ongoing anthrax updates from the CDC can be accessed at www.bt.cdc.gov.

FDA Approves New Monthly Contraceptive

The U.S. Food and Drug Administration (FDA) has approved the first monthly vaginal ring for contraception. NuvaRing, a low-dose, combination hormonal device, is self-administered and releases an average continuous dose of 0.120 mg of etonogestrel and 0.015 mg of ethinyl estradiol.

The results of two large clinical trials involving 2,322 women exposed to 23,289 cycles of NuvaRing reported pregnancy rates between one and two per 100 women-years of use. A low incidence of breakthrough bleeding was also reported.

Precise placement of the flexible, transparent ring (measuring approximately 2 inches in diameter and a cross-sectional diameter of ¼ inch) in the vagina is not critical because it is not a barrier type of contraceptive. After insertion, the ring should be kept in place for 21 consecutive days, removed for seven days, and a new ring inserted at the end of this time-frame. Expulsion of the NuvaRing can occur (e.g., in the presence of vaginal stenosis, cervical prolapse, during removal of a tampon), and the manufacturer advises that no more than three hours elapse without reinsertion. If this timeframe is surpassed, the ring should be reinserted and an additional method of contraception used for seven consecutive days.

Contraindications to NuvaRing include those usually associated with the use of contraceptives. Women who use combination hormonal contraceptives, including NuvaRing, are strongly advised not to smoke. Adverse reactions reported by 5 to 14 percent of clinical trial participants include vaginitis, headache, upper respiratory tract infection, leukorrhea, sinusitis, weight gain, and nausea.

As with other contraceptives, NuvaRing does not protect against human immunodeficiency virus infection or other sexually transmitted diseases.

NuvaRing will be introduced in the United States through the NuvaRing Premier Program through participating physician offices during the fourth quarter of 2001. The consumer phase of the product launch is slated for mid-2002.

[corrected] To obtain full prescribing information, contact the manufacturer at 877-688-2746 or access the following Web site: http://www.nuvaring.com.

AAP Policy on Acetaminophen Toxicity in Children

The Committee on Drugs of the American Academy of Pediatrics (AAP) has issued a policy statement on acetaminophen toxicity in children. The statement discusses the metabolic mechanisms of toxicity, clinical features, treatment, and includes a comprehensive list of recommendations. The policy statement appears in the October issue of Pediatrics.

The risk of developing toxicity is a concern because of its wide use and perceived safety. According to the committee, this sense of safety may be a contributing factor to incorrect and inappropriate dosing, delay in diagnosis and treatment, and the failure to recognize children at increased risk (e.g., those with chronic malnutrition, diabetes mellitus).

While a specific toxic threshold has been difficult to establish because of variable factors (e.g., inaccurate information about ingested dose, use of sustained-release formulation), severe hepatotoxicity appears to be linked to cumulative toxicity associated with repeated doses rather than a single overdose.

Physicians should be aware of the ambiguous clinical features of toxicity. Because fever and abdominal pain are often treated with acetaminophen, physicians should consider acetaminophen toxicity as part of the differential diagnosis in many childhood illnesses. The first phase of toxicity includes anorexia, nausea, vomiting, malaise, and diaphoresis—symptoms for which acetaminophen may be administered. As the condition worsens, symptoms such as upper right quadrant pain or tenderness, liver enlargement, elevated bilirubin and hepatic enzyme levels, hypoglycemia, and coagulopathy may be present. Because delay in treatment with an antidote is associated with a worsening clinical course, the committee recommends early treatment with N-acetylcysteine (NAC) if hepatotoxicity is considered likely.

Below are some of the key recommendations from the AAP policy statement:

  • Well-child visits should address appropriate therapy for pain and/or fever with specific, individualized, written instructions on the use of acetaminophen (e.g., dosage, duration of therapy, danger of substituting adult dosage, “more is not better,” inform pharmacist of the use of acetaminophen, and careful reading of over-the-counter medication labels that may contain acetaminophen).

  • Do not substitute sustained-release for immediate-release preparations without changing the dosing interval.

  • Consider alternate antipyretics or adjunctive treatments for children with refractory fever or who are at increased risk of toxicity.

  • Acetaminophen blood concentrations and history that do not match may be misleading in cases of long-term, unintentional overdose.

  • Consider early treatment with NAC if acetaminophen toxicity is a possible contributor to liver dysfunction.

AHRQ Booklet for Spanish-Speaking Patients

The Agency for Healthcare Research and Quality (AHRQ) has issued a new publication in Spanish that includes advice for obtaining better quality medical care. Mejorando la calidad de la atención médica explains how Spanish-speaking persons can inform their physicians of their current medications, obtain information about checking medicine labels for accuracy, and promote clear communication between physician and patient. The booklet also offers information about clinical trials on new medicines and treatments.

A free sample copy can be obtained by calling the AHRQ Publications Clearinghouse at 800-358-9295, or by accessing the AHRQ Web site at http://www.ahrq.gov.


Copyright © 2001 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article